Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 177, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 1, 2012, 11:40 PM EDT for Greene County, Hawkins County, Tennessee. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2012, 11:40 PM EDT (03:40 UTC)
- Expired
- Jul 2, 2012, 12:15 AM EDT
- In force
- 35 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Greene County, TN, Hawkins County, TN
The radar
The Knoxville radar (KMRX), 36 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 11:50 PM EDT | TSTM WND DMG | Bulls Gap, TN | SEVERAL TREES AND POWER LINES DOWN AROUND THE BULLS GAP AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.7 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 611 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 2544 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
325
WUUS54 KMRX 020340
SVRMRX
TNC059-073-020415-
/O.NEW.KMRX.SV.W.0177.120702T0340Z-120702T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1140 PM EDT SUN JUL 1 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREENE COUNTY IN EAST TENNESSEE...
HAWKINS COUNTY IN EAST TENNESSEE...
* UNTIL 1215 AM EDT
* AT 1136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
EAST OF RUSSELLVILLE...OR 9 MILES SOUTHWEST OF ROGERSVILLE...AND
MOVING SOUTHEAST AT 30 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
ROMEO...MOHAWK AND MOSHEIM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3621 8279 3612 8298 3622 8311 3624 8308
3626 8310 3627 8310 3630 8313 3636 8303
TIME...MOT...LOC 0340Z 321DEG 27KT 3627 8305
$$
DGS1 follow-up statement
876
WWUS54 KMRX 020358
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1158 PM EDT SUN JUL 1 2012
TNC059-073-020415-
/O.CON.KMRX.SV.W.0177.000000T0000Z-120702T0415Z/
HAWKINS TN-GREENE TN-
1158 PM EDT SUN JUL 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR GREENE AND HAWKINS COUNTIES...
AT 1153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BULLS GAP...OR 6 MILES SOUTH OF ROGERSVILLE...MOVING
SOUTHEAST AT 25 MPH.
LOCATIONS IN THE WARNING INCLUDE...
MOHAWK...ROMEO AND MOSHEIM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3621 8279 3612 8298 3622 8311 3624 8308
3626 8310 3627 8310 3630 8313 3636 8303
TIME...MOT...LOC 0358Z 313DEG 23KT 3630 8301
$$
TDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 10:00 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 1, 10:00 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 PM EDT SUN JUL 1 2012
.DISCUSSION...STRONG UPPER RIDGE VERY SLOWLY BEGINS TO DAMPEN
OVERNIGHT BUT EXPECTED CONTINUED SEASONALLY VERY WARM LOWS TONIGHT.
SHOULD SEE A BAND OF CONVECTION ROLLING INTO THE AREA TONIGHT. WITH
A MOIST AND UNSTABLE AIR MASS IN PLACE...A STRAY STORM MAY BECOME
STRONG TO SEVERE. LINGERING ASSOCIATED CLOUDS MAY AID IN SLIGHTLY
LOWERING HIGHS ON MONDAY OVER THE NORTHERN HALF OF THE MRX CWA.
HOWEVER...THE CHA AREA IS STILL EXPECTED TO REACH HEAT ADVISORY
CRITERIA. THEREFORE...WILL CONTINUE THE ADVISORY FOR THIS LOCATION
THROUGH MONDAY AFTERNOON. OTHERWISE...ALL ON TRACK IN THE CURRENT
FORECAST...WILL UPDATE TO REMOVE EVENING WORDING AND ADJUST ADVISORY
HEADLINE.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 77 102 75 97 72 / 10 20 20 20 20
KNOXVILLE AIRPORT, TN 75 100 73 96 72 / 10 20 20 20 20
OAK RIDGE, TN 75 99 73 95 72 / 10 20 20 20 20
TRI CITIES AIRPORT, TN 70 95 66 94 67 / 30 30 30 20 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...HEAT ADVISORY UNTIL 8 PM EDT /7 PM CDT/ MONDAY FOR THE FOLLOWING
ZONES: BLEDSOE...BRADLEY...HAMILTON...MARION...MCMINN...
MEIGS...NORTHWEST MONROE...RHEA...SEQUATCHIE...WEST POLK.
VA...NONE.
&&
MJBHazardous weather outlook, Jul 1, 4:38 AM EDT, 19 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 438 AM EDT SUN JUL 1 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-020845- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 438 AM EDT SUN JUL 1 2012 /338 AM CDT SUN JUL 1 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... MORE HOT RECORD HIGH TEMPERATURES ARE EXPECTED TODAY...AS THE HEAT WAVE CONTINUES. FOR MORE ON THIS DANGEROUS HEAT...PLEASE SEE THE LATEST HEAT ADVISORY PRODUCTS FROM YOUR NATIONAL WEATHER SERVICE OFFICE. ISOLATED THUNDERSTORMS MAY BRING SPOTTY AND BRIEF RELIEF FROM THE HEAT...ESPECIALLY OVER THE HIGHER ELEVATIONS. AN ISOLATED STRONG TO SEVERE STORM COULD DEVELOP IN THE INTENSE HEAT OF THE AFTERNOON OR EVENING HOURS. GUSTY WINDS BELOW 50 MPH AND SMALL HAIL WOULD BE THE MAIN THREATS FROM THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... HIGH TEMPERATURES MAY NOT REACH RECORD VALUES MONDAY...BUT A HEAT ADVISORY MIGHT BE NEEDED FOR AT LEAST SOUTHERN PARTS OF EAST TENNESSEE. AS THE HIGH PRESSURE RIDGE WEAKENS ACROSS THE REGION...MOISTURE WILL GRADUALLY INCREASE FROM MID TO LATE WEEK. THIS INCREASE IN MOISTURE COULD LEAD TO A FEW AFTERNOON AND EVENING THUNDERSTORMS. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE...WITH THE MAIN THREATS BEING HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...UNLESS COVERAGE OF STRONG TO SEVERE THUNDERSTORMS INCREASES DURING THE WEEK. TG
In the hours before
Local storm report, Jul 1, 11:21 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1121 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 PM HAIL CLEVELAND 35.18N 84.87W
07/01/2012 E0.25 INCH BRADLEY TN TRAINED SPOTTER
&&Local storm report, Jul 1, 11:22 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1122 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HAIL NORTON 36.93N 82.63W
07/01/2012 E0.25 INCH CITY OF NORTON VA TRAINED SPOTTER
&&Local storm report, Jul 1, 11:24 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1124 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 PM HAIL CHURCH HILL 36.53N 82.71W
07/01/2012 E0.25 INCH HAWKINS TN PUBLIC
&&Local storm report, Jul 1, 11:26 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1126 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 PM HAIL LENOIR CITY 35.80N 84.27W
07/01/2012 E1.00 INCH LOUDON TN TRAINED SPOTTER
&&Local storm report, Jul 1, 11:28 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1128 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND DMG DAYTON 35.49N 85.01W
07/01/2012 RHEA TN 911 CALL CENTER
MUTIPLE TREES AND POWERLINES DOWN.
&&Local storm report, Jul 1, 11:34 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1134 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 PM TSTM WND DMG SHOOTING CREEK 35.03N 83.65W
07/01/2012 CLAY NC 911 CALL CENTER
TREES DOWN
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:29 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe | 31 min |
| Jul 1, 10:17 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 43 min |
| Jul 1, 10:33 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 42 min |
| Jul 1, 10:41 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 49 min |
| Jul 1, 10:50 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Loudon, Roane | 40 min |
| Jul 1, 10:51 PM EDT | Severe Thunderstorm Warning | MRX | Hancock | 39 min |
| Jul 1, 10:54 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan, Washington | 36 min |
| Jul 1, 10:56 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene | 49 min |
| Jul 1, 11:00 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Polk | 45 min |
| Jul 1, 11:02 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, McMinn, Monroe | 43 min |
| Jul 1, 11:10 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 35 min |
| Jul 1, 11:13 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Meigs, Rhea | 47 min |
| Jul 1, 11:25 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins, Sullivan, Washington | 50 min |
| Jul 1, 11:30 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Monroe, Polk | 45 min |
| Jul 1, 11:30 PM EDT | Severe Thunderstorm Warning | MRX | Johnson, Sullivan | 60 min |
| Jul 1, 11:33 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen, Jefferson | 42 min |
| Jul 1, 11:40 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Loudon | 50 min |
| Jul 1, 11:46 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, Monroe | 44 min |
| Jul 2, 12:10 AM EDT | Severe Thunderstorm Warning | MRX | Monroe | 50 min |
| Jul 2, 12:12 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe, Sevier | 48 min |
| Jul 2, 12:12 AM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Unicoi, Washington | 50 min |
| Jul 2, 12:17 AM EDT | Severe Thunderstorm Warning | MRX | Polk | 23 min |
| Jul 2, 4:55 PM EDT | Areal Flood Advisory | MRX | Bledsoe, Sequatchie | 43 min |
| Jul 2, 5:02 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Sequatchie | 43 min |
| Jul 2, 5:35 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 40 min |
| Jul 2, 7:54 PM EDT | Areal Flood Advisory | MRX | Bledsoe | 88 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.